Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 271, NWS Kansas City, MO

June 28, 2024Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 28, 2024, 10:19 PM CDT for Linn County, Miami County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2024, 10:19 PM CDT (03:19 UTC)
Expired
Jun 28, 2024, 10:45 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 5:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3542 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
2.4
Supercell composite
17.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:45 PM CDT, 3 hours 34 minutes earlier. Its key messages:

  • Strong to severe storms expected overnight, with damaging winds, large hail, and heavy rainfall being the main hazards.
  • Temperatures cool temporarily going into the weekend.
  • Very hot and humid conditions expected to return next Tuesday.
Area forecast discussion, Jun 28, 6:45 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
645 PM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Strong to severe storms expected overnight, with damaging
  winds, large hail, and heavy rainfall being the main hazards.

- Temperatures cool temporarily going into the weekend.

- Very hot and humid conditions expected to return next Tuesday.

&&

.DISCUSSION...
Issued at 106 PM CDT Fri Jun 28 2024

Early day storms and showers have mostly moved out of the region
at this point, leaving behind a cooler, moist airmass. Cloud
cover has persisted over much of eastern KS and MO throughout
the day, with some pockets evident on satellite. With these
conditions in place, the risk of severe weather tonight has
become more uncertain. This is in addition to the presence of a
strong capping inversion over the region. If cloudier
conditions continue, then the lack of warming to this airmass
may not destabilize it enough to create energetic storm modes.
However. with some clearing evident within the cloud shield,
there is a non-zero chance of severe development going into the
overnight hours.

With a cold frontal boundary forcing from a surface low and its
coincident upper level trough, a line of precipitation is set
to develop across NW MO and NE KS starting around the evening.
Models such as the NAM Nest and HRRR keep a line of storms
tracking over north-central MO, with the HREF keeping them
organized throughout the night. The likeliest period of impact
will begin at 7pm, with storms tracking southeast into midnight
tonight. Taking a look at forecast soundings before the line of
precipitation moves through, primary threats will be damaging
wind and large hail, with a layer of dry air aloft and a lower
freezing level. Lapse rates are forecast to remain lower around
6.5 degC/km, and forecasted shear values of 40-50 kts could
maintain stronger updrafts in any severe storms that form.
Irregardless of the severe threat, this line of storms will be
efficient precip producers (PWAT values ~2 inches across the
line), and will bring a threat of heavy rainfall to much of
central MO overnight. This will serve to exacerbate hydrologic
headlines in the region. By tomorrow morning, conditions should
become mostly clear as the complex exits towards the southeast
in full.

With the passage of this storm system, temperatures are expected
to fall in the upcoming days with the establishment of a surface
high bringing northerly winds and slightly cooler air to the
area. Afterwards, though, the propagation of this surface high
towards the east alongside its upper level ridge over the
southern CONUS will provide persistent southerly winds. With
these winds, temperatures are expected to rise once more to the
low 90s by early next week. Sporadic shortwave troughs embedded
within the upper level ridge's flow will bring more
opportunities for scattered precipitation moving into next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 631 PM CDT Fri Jun 28 2024

Currently VFR at all terminals with southerly winds around 10
knots. Convection has initiated along the cold front over
eastern Kansas. These storms should progress eastward this
evening, likely impacting the terminals in the 2z to 7z time
frame tonight. There could be periods of heavy rain with VSBYs
dropping as low as IFR, along with a chance for hail and strong
wind gusts up to 55 knots. Winds should turn easterly and
eventually northerly by tomorrow morning, remaining at 10 knots
or less, with VFR conditions likely.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...BMW
Hazardous weather outlook, Jun 28, 5:13 AM CDT, 17 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Fri Jun 28 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Fri Jun 28 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible late this evening into
tonight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 28, 8:50 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
850 PM CDT Fri Jun 28 2024

MOZ001-011-290215-
Atchison MO-Holt MO-
850 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES THROUGH 915 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 10 miles southwest of Tarkio, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Craig, and Corning.

This includes Interstate 29 between mile markers 89 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

&&

LAT...LON 4027 9518 4026 9516 4020 9516 4014 9543
      4019 9548 4022 9547 4024 9547 4027 9556
      4029 9555 4030 9557 4041 9559 4047 9518
TIME...MOT...LOC 0149Z 267DEG 18KT 4033 9550

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mell
Special weather statement, Jun 28, 9:27 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
927 PM CDT Fri Jun 28 2024

KSZ057-105-290300-
Johnson KS-Miami KS-
927 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MIAMI AND
SOUTHWESTERN JOHNSON COUNTIES THROUGH 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edgerton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Olathe, Gardner, Spring Hill, Edgerton, and Clare.

This includes Interstate 35 in Kansas between mile markers 200 and
215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.

&&

LAT...LON 3886 9505 3886 9477 3867 9479 3869 9506
TIME...MOT...LOC 0226Z 279DEG 24KT 3882 9502

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mell
Local storm report, Jun 28, 10:10 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1010 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     Tstm Wnd Gst     3 ENE Clare             38.84N 94.82W
06/28/2024  E60 MPH          Johnson            KS   Public

            Estimated 60 mph wind gusts in south Olathe.

&&

BMW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:50 PM CDTSpecial Weather StatementEAXAtchison25 min
Jun 28, 9:00 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway30 min
Jun 28, 9:11 PM CDTTornado WarningEAXAtchison, Holt, Nodaway34 min
Jun 28, 9:50 PM CDTSevere Thunderstorm WarningEAXCass25 min
Jun 28, 10:08 PM CDTSevere Thunderstorm WarningEAXCass52 min
Jun 28, 10:40 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Johnson35 min
Jun 28, 10:59 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson61 min
Jun 28, 11:20 PM CDTAreal Flood WarningEAXBates, Cass6 hr
Jun 28, 9:15 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth30 min
Jun 28, 9:27 PM CDTSpecial Weather StatementEAXJohnson33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.